Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Detecting geometric splittings in finitely presented groups

Author: Nicholas W. M. Touikan
Journal: Trans. Amer. Math. Soc.
MSC (2010): Primary 20E06, 20F10; Secondary 57M05, 20E08
Published electronically: March 22, 2018
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We present an algorithm which given a presentation of a group $ G$ without 2-torsion, a solution to the word problem with respect to this presentation, and an acylindricity constant $ \kappa $ outputs a collection of tracks in an appropriate presentation complex. We give two applications: the first is an algorithm which decides if $ G$ admits an essential free decomposition; the second is an algorithm which, if $ G$ is relatively hyperbolic, decides if it admits an essential elementary splitting.

References [Enhancements On Off] (What's this?)

  • [Aea91] J. M. Alonso, T. Brady, D. Cooper, V. Ferlini, M. Lustig, M. Mihalik, M. Shapiro, and H. Short, Notes on word hyperbolic groups, edited by Short, Group theory from a geometrical viewpoint (Trieste, 1990) World Sci. Publ., River Edge, NJ, 1991, pp. 3-63. MR 1170363
  • [AHT06] Ian Agol, Joel Hass, and William Thurston, The computational complexity of knot genus and spanning area, Trans. Amer. Math. Soc. 358 (2006), no. 9, 3821-3850. MR 2219001,
  • [BCRS91] Gilbert Baumslag, Frank B. Cannonito, Derek J. Robinson, and Dan Segal, The algorithmic theory of polycyclic-by-finite groups, J. Algebra 142 (1991), no. 1, 118-149. MR 1125209,
  • [BF95] Mladen Bestvina and Mark Feighn, Stable actions of groups on real trees, Invent. Math. 121 (1995), no. 2, 287-321. MR 1346208,
  • [Bow98] Brian H. Bowditch, Cut points and canonical splittings of hyperbolic groups, Acta Math. 180 (1998), no. 2, 145-186. MR 1638764,
  • [Bow01] B. H. Bowditch, Peripheral splittings of groups, Trans. Amer. Math. Soc. 353 (2001), no. 10, 4057-4082. MR 1837220,
  • [Bum04] Inna Bumagin, The conjugacy problem for relatively hyperbolic groups, Algebr. Geom. Topol. 4 (2004), 1013-1040. MR 2100689,
  • [CRK11] Montserrat Casals-Ruiz and Ilya V. Kazachkov, On systems of equations over free products of groups, J. Algebra 333 (2011), 368-426. MR 2785952,
  • [Del99] Thomas Delzant, Sur l'accessibilité acylindrique des groupes de présentation finie, Ann. Inst. Fourier (Grenoble) 49 (1999), no. 4, 1215-1224 (French, with English and French summaries). MR 1703085
  • [DF05] Guo-An Diao and Mark Feighn, The Grushko decomposition of a finite graph of finite rank free groups: an algorithm, Geom. Topol. 9 (2005), 1835-1880. MR 2175158,
  • [DG08a] François Dahmani and Daniel Groves, Detecting free splittings in relatively hyperbolic groups, Trans. Amer. Math. Soc. 360 (2008), no. 12, 6303-6318. MR 2434288,
  • [DG08b] François Dahmani and Daniel Groves, The isomorphism problem for toral relatively hyperbolic groups, Publ. Math. Inst. Hautes Études Sci. 107 (2008), 211-290. MR 2434694,
  • [DG10] François Dahmani and Vincent Guirardel, Foliations for solving equations in groups: free, virtually free, and hyperbolic groups, J. Topol. 3 (2010), no. 2, 343-404. MR 2651364,
  • [DG13] François Dahmani and Vincent Guirardel, Presenting parabolic subgroups, Algebr. Geom. Topol. 13 (2013), no. 6, 3203-3222. MR 3248731,
  • [DS99] M. J. Dunwoody and M. E. Sageev, JSJ-splittings for finitely presented groups over slender groups, Invent. Math. 135 (1999), no. 1, 25-44. MR 1664694,
  • [Far98] B. Farb, Relatively hyperbolic groups, Geom. Funct. Anal. 8 (1998), no. 5, 810-840. MR 1650094,
  • [GL09] Vincent Guirardel and Gilbert Levitt, JSJ decompositions: definitions, existence, uniqueness. I: The JSJ deformation space, preprint, arXiv:0911.3173 (2009).
  • [GL11] Vincent Guirardel and Gilbert Levitt, Trees of cylinders and canonical splittings, Geom. Topol. 15 (2011), no. 2, 977-1012. MR 2821568,
  • [GW09] Daniel Groves and Henry Wilton, Enumerating limit groups, Groups Geom. Dyn. 3 (2009), no. 3, 389-399. MR 2516172,
  • [Hem76] John Hempel, $ 3$-Manifolds, Ann. of Math. Studies, No. 86, Princeton University Press, Princeton, N. J.; University of Tokyo Press, Tokyo, 1976. MR 0415619
  • [Hru10] G. Christopher Hruska, Relative hyperbolicity and relative quasiconvexity for countable groups, Algebr. Geom. Topol. 10 (2010), no. 3, 1807-1856. MR 2684983,
  • [KM98] O. Kharlampovich and A. Myasnikov, Irreducible affine varieties over a free group. II. Systems in triangular quasi-quadratic form and description of residually free groups, J. Algebra 200 (1998), no. 2, 517-570. MR 1610664,
  • [KM05] Olga Kharlampovich and Alexei G. Myasnikov, Effective JSJ decompositions, Groups, languages, algorithms, Contemp. Math., vol. 378, Amer. Math. Soc., Providence, RI, 2005, pp. 87-212. MR 2159316,
  • [Mak82] G. S. Makanin, Equations in a free group, Izv. Akad. Nauk SSSR Ser. Mat. 46 (1982), no. 6, 1199-1273, 1344 (Russian). MR 682490
  • [Osi06] Denis V. Osin, Relatively hyperbolic groups: intrinsic geometry, algebraic properties, and algorithmic problems, Mem. Amer. Math. Soc. 179 (2006), no. 843, vi+100. MR 2182268,
  • [Raz87] A. Razborov, On systems of equations in a free group, Ph.D. thesis, Steklov Math. Institute, Moscow, 1987.
  • [Rom79] V. A. Romankov, Universal theory of nilpotent groups, Mat. Zametki 25 (1979), no. 4, 487-495, 635 (Russian). MR 534291
  • [Sel97] Z. Sela, Acylindrical accessibility for groups, Invent. Math. 129 (1997), no. 3, 527-565. MR 1465334,
  • [Ser03] Jean-Pierre Serre, Trees,. translated from the French original by John Stillwell, corrected 2nd printing of the 1980 English translation. Springer Monographs in Mathematics, Springer-Verlag, Berlin, 2003. MR 1954121
  • [SW79] Peter Scott and Terry Wall, Topological methods in group theory, Homological group theory (Proc. Sympos., Durham, 1977) London Math. Soc. Lecture Note Ser., vol. 36, Cambridge Univ. Press, Cambridge-New York, 1979, pp. 137-203. MR 564422
  • [Tou14] Nicholas W. M. Touikan, Bulitko's lemma for acylindrical splittings, J. Algebra 406 (2014), 251-271. MR 3188337,
  • [Wei02] Richard Weidmann, The Nielsen method for groups acting on trees, Proc. London Math. Soc. (3) 85 (2002), no. 1, 93-118. MR 1901370,

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 20E06, 20F10, 57M05, 20E08

Retrieve articles in all journals with MSC (2010): 20E06, 20F10, 57M05, 20E08

Additional Information

Nicholas W. M. Touikan
Affiliation: Department of Mathematical Sciences, Stevens Institute of Technology, Hoboken, New Jersey 07030

Received by editor(s): March 8, 2011
Received by editor(s) in revised form: June 18, 2015, August 17, 2016, and December 10, 2016
Published electronically: March 22, 2018
Article copyright: © Copyright 2018 American Mathematical Society

American Mathematical Society